Question: My hair is falling out even though I am on thyroid pills. I'm 68 years old and am afraid I will I lose all my hair. Is there anything I can do to stop my hair from falling out?
Dr. Hibberd's answer:
The loss of hair is one of many symptoms of hypothyroidism. Its effects often remain for 6-9 months despite proper thyroid hormone replacement. Some of us are not able to convert T4 (thyroid stimulating hormone) to T3 very effectively, and will suffer hair loss as a result of insufficient conversion of T4 to T3.
Your doctor can check your total T3 levels with a simple blood test, but this does not always solve the puzzle. Many endocrinologists add a low dose of T3 (such as cytomel) for patients they place on T4 supplementation (Synthroid), and this often helps reduce hair loss related to hypothyroidism.
Persistent hair loss needs to be evaluated by your physician. Other causes of hair loss may need to be assessed, and this unfortunately also may occur with some medications as a side effect (including Synthroid).
© 2014 NewsmaxHealth. All rights reserved.